Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

June 7, 2021Stafford County, Kansas

NWS Dodge City, KS issued this special weather statement at Jun 7, 2021, 12:57 PM CDT for Stafford County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2021, 12:57 PM CDT (17:57 UTC)
Expired
Jun 7, 2021, 2:00 PM CDT
In force
63 min
Issued by
NWS Dodge City, KS

County Stafford County, KS

The radar

The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1857 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

297 
WWUS83 KDDC 071757
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1257 PM CDT Mon Jun 7 2021

KSZ066-071900-
Stafford KS-
1257 PM CDT Mon Jun 7 2021

...Brief Landspout Tornadoes Possible...

At 1256 PM CDT, conditions are becoming favorable for the 
development of landspout tornadoes across Stafford county. However, 
at this time it is unknown which if any storm would produce a 
landspout. Any landspouts which develop are expected to pose a 
limited threat.

Locations impacted include...
Stafford, Hudson, Zenith and Neola. 

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3784 9876 3826 9865 3826 9847 3785 9847

$$

SUGDEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 7, 12:21 PM CDT, 36 minutes earlier.

Area forecast discussion, Jun 7, 12:21 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1221 PM CDT Mon Jun 7 2021

...Updated aviation discussion...

.SHORT TERM...(Today and tonight)
Issued at 322 AM CDT Mon Jun 7 2021

Stratus may develop again early this morning but erode with
daytime heating. Moisture will continue on the increase, partly
owing to all the rain across the central and southern plains
over the past few weeks. As winds continue out of the south,
there will be a long fetch of moisture which will collect
underneath a capping inversion. This inversion will trap the
moisture in a relatively shallow layer so as to prevent the
"mix out" effect, or the thinning of moisture by vertical mixing.
Some of our highest dewpoints of the year occur in June. There is
a small chance that thunderstorms near the high plains favored
topographic initiation points could venture into extreme western
Kansas late this evening. These are not expected to be severe due
to the weak vertical wind shear, especially by the time they
arrive in the late evening. Highs will vary from the mid 80s in
central Kansas to the lower 90s in far western Kansas.

.LONG TERM...(Tuesday through Sunday)
Issued at 322 AM CDT Mon Jun 7 2021

The Raton Mesa area will play an important role in our weather
over the next several days. This is essentially an elevated area
protruding eastward from the Rockies. Elevated heating is enhanced
on this higher terrain and this favors surface low pressure in
quiescent synoptic regimes. North and east of this low, the winds
will be more backed to the southeast (upslope) in the afternoons
as pressures fall on the higher terrain diurnally, allowing
moisture to wrap around the low to the west across western
Kansas. The various models do not always handle this feature very
well. However, this moisture will be trapped underneath a capping
inversion so that it doesn't "mix out". With daytime heating, this
will lead to strong instability each day through Thursday. But in
such a weak synoptic scale regime, with the lack of frontal
boundaries that serve as areas for storm initiation, thunderstorms
may not develop at all. However, it is still early in June and
climatology still favors thunderstorms on the high plains. So an
isolated storm or two can't be completely ruled out from Morton
county north into Hamilton county even in this unfavorable pattern.
The mid to high level flow will increase just a little over the
next few days so that if any isolated storm develops it could
become severe with large hail. The shear would need to increase
dramatically to get very large hail and tornadoes and this is not
going to happen any time soon. Temperatures will be warming into
the 90s this week, with some 100 degree readings in extreme
southwestern Kansas due to the proximity of the aforementioned
terrain-induced thermal low. The very high moisture content of
the lower troposphere will discourage temperatures from getting
really hot. Nevertheless, heat indices will reach above 100
degrees by Wednesday and especially Thursday. If dewpoints reach
into the mid 70s in places like Pratt and Medicine Lodge, then
it's possible that temperatures could approach heat advisory
criteria.

A shortwave trough will traverse the northern plains on Thursday,
resulting in a frontal passage Thursday night.A cluster of storms
will probably develop ahead of the front. This cluster will have
a hard time building very far south due to the very high mid level
temperatures over western Kansas that will inhibit convection.
The northern edge of this hot plume will be across northern
Kansas. So there is a small chance that thunderstorms could affect
areas along the I-70 corridor from Wakeeney to Hays late Thursday
night and early Friday. Temperatures will back off a few degrees
behind this front by Friday. Very warm to hot temperatures will
develop again over the weekend as upper level ridging persists,
with rain chances very low. There is some signal in the various
models that the ridge will shift westward by next Monday. If this
happens, then a cooling trend would be expected, with thunderstorm
chances improving just a little. However, even this pattern
doesn't favor widespread rainfall.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1221 PM CDT Mon Jun 7 2021

VFR conditions should prevail through this period. While a lot of the
short range models are not hinting at this very strongly, there is
some potential for MVFR to possibly IFR cigs and vsbys to redevelop
again across central and southwest Kansas again tonight. Winds will
be in the 10-15 knot range this afternoon from the southeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  86  66  89  69 /  10  10   0  10
GCK  89  65  89  67 /  10  10   0  10
EHA  90  63  93  64 /  10  20   0   0
LBL  89  65  89  66 /  10  10   0   0
HYS  87  65  89  68 /   0  10   0  10
P28  85  67  89  70 /  10  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Gerard
Hazardous weather outlook, Jun 7, 4:41 AM CDT, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
441 AM CDT Mon Jun 7 2021

KSZ030-031-043>046-061>066-074>081-084>090-080945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
441 AM CDT Mon Jun 7 2021 /341 AM MDT Mon Jun 7 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 7, 12:57 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1257 PM CDT Mon Jun 7 2021

KSZ066-071900-
Stafford KS-
1257 PM CDT Mon Jun 7 2021

...Brief Landspout Tornadoes Possible...

At 1256 PM CDT, conditions are becoming favorable for the
development of landspout tornadoes across Stafford county. However,
at this time it is unknown which if any storm would produce a
landspout. Any landspouts which develop are expected to pose a
limited threat.

Locations impacted include...
Stafford, Hudson, Zenith and Neola.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3784 9876 3826 9865 3826 9847 3785 9847

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 12:35 AM CDTSpecial Weather StatementDDCHamilton25 min
Jun 7, 12:58 AM CDTSpecial Weather StatementDDCHamilton32 min
Jun 7, 1:14 AM CDTSpecial Weather StatementDDCHamilton31 min
Jun 7, 1:37 AM CDTSpecial Weather StatementDDCHamilton23 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.